Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 46, NWS Memphis, TN

November 30, 20198 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Nov 30, 2019, 8:02 PM CST for 8 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2019, 8:02 PM CST (02:02 UTC)
Expired
Nov 30, 2019, 11:00 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS54 KMEG 010202
FFWMEG
MSC013-057-071-081-115-117-145-161-010500-
/O.NEW.KMEG.FF.W.0046.191201T0202Z-191201T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
802 PM CST Sat Nov 30 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Lafayette County in northwestern Mississippi...
  Northeastern Yalobusha County in northwestern Mississippi...
  Northwestern Calhoun County in northeastern Mississippi...
  Southern Union County in northeastern Mississippi...
  Pontotoc County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Southwestern Prentiss County in northeastern Mississippi...

* Until 1100 PM CST.

* At 801 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Oxford, Pontotoc, Fulton, Baldwyn, Verona, Trace State
  Park, Tombigbee State Park, Saltillo, Guntown, Plantersville,
  Mantachie, Ecru, New Harmony, Pratts Friendship, Randolph, Banner,
  Tula, Blair and Furrs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3457 8842 3425 8842 3406 8955 3433 8954

$$
2 follow-up statements
161 
WGUS74 KMEG 010339
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
939 PM CST Sat Nov 30 2019

MSC013-071-161-010348-
/O.CAN.KMEG.FF.W.0046.000000T0000Z-191201T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Yalobusha MS-Calhoun MS-
939 PM CST Sat Nov 30 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LAFAYETTE...NORTHEASTERN
YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3457 8842 3425 8842 3418 8885 3448 8885

$$

MSC057-081-115-117-145-010500-
/O.CON.KMEG.FF.W.0046.000000T0000Z-191201T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union MS-Pontotoc MS-Itawamba MS-Lee MS-Prentiss MS-
939 PM CST Sat Nov 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN UNION...NORTHEASTERN PONTOTOC...NORTHWESTERN ITAWAMBA...
LEE AND SOUTHWESTERN PRENTISS COUNTIES...

At 938 PM CST, Doppler Radar estimates 2 to 3 inches of rain has 
occurred over the past 3 hours. Showers and thunderstorms may 
produce an additional inch of rain over the next hour.

Some locations that will experience flooding include...
Tupelo, Fulton, Baldwyn, Verona, Tombigbee State Park, Saltillo,
Guntown, Plantersville, Mantachie, Pratts Friendship, Blair, Sherman,
Marietta, Branyan, Mooreville, Ellistown, Eggville, Ballardsville,
Kirkville and Jug Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3457 8842 3425 8842 3418 8885 3448 8885

$$
355 
WGUS74 KMEG 010450
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1050 PM CST Sat Nov 30 2019

MSC057-081-115-117-145-010500-
/O.EXP.KMEG.FF.W.0046.000000T0000Z-191201T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union MS-Pontotoc MS-Itawamba MS-Lee MS-Prentiss MS-
1050 PM CST Sat Nov 30 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN UNION...NORTHEASTERN
PONTOTOC...NORTHWESTERN ITAWAMBA...LEE AND SOUTHWESTERN PRENTISS
COUNTIES WILL EXPIRE AT 1100 PM CST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3457 8842 3425 8842 3418 8885 3448 8885

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 5:28 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 5:28 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
528 PM CST Sat Nov 30 2019

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 306 PM CST Sat Nov 30 2019/

SHORT TERM...Tonight through Monday night

Frontal system moves out of the Mid-South tonight as upper low
moves from west to east north of the area. As the upper low moves
east the upper level pattern will switch to a northwest flow in
the Mid-South for the next couple of days.

At the surface there is surface low currently over Nebraska with
an occluded front into Missouri, where the cold front and warm
front split. The cold front will move through the Mid-South this
evening. After the front passes should get some clearing tonight.
However, as the surface low moves east--to the north of the Mid-
South--the low is deep enough to have a large pressure gradient
that will increase the winds on Sunday, enough to have northern
areas of the Mid-South with winds 20-30mph and wind gusts to
35mph. So have issued a wind advisory for northern parts of the
area. The low will also wrap around some clouds for tomorrow,
again more for the northern parts of the forecast area.

After Sunday, the skies should begin to clear out. Temperatures
will be a little cooler with highs on Sunday in the 40s and 50s,
yet Monday the highs will generally be in the 40s. However, after
the front moves through the weather will be dry for a while.
TLSJr

,LONG TERM...Tuesday through Saturday

Climatologically normal temperatures and dry conditions will
continue through Wednesday due to the presence of surface high
pressure and upper ridging. Rain chances will increase late next
week as a developing lower branch trough along the southern west
coast and mirroring surface low progress across the Southern Plains.
Long-term models seem to be consistent with timing of this next
system, showing rain ending by the weekend.

17

&&

.AVIATION...
/00z TAFs/

Widespread showers and scattered thunderstorms continue this
evening south of Interstate 40. This convection will persist for a
few more hours, eventually moving east as a cold front overtakes
the region. Prevailing MVFR (with tempo IFR) ceilings and
visibility are expected ahead of this front with quickly
improving conditions once the front passes. Winds will shift from
the west behind the front at 10-15 kts, increasing to 15-20 kts on
Sunday with gusts over 25 kts. A scattered to broken strato-cu
deck is expected to move into the area from the north as moisture
wraps around the departing cyclone. This may result in VFR
ceilings, especially north of the TN/MS line.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 6 AM to 6 PM CST Sunday for Clay-Craighead-
     Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Wind Advisory from 6 AM to 6 PM CST Sunday for Dunklin-Pemiscot.

MS...None.
TN...Wind Advisory from 6 AM to 6 PM CST Sunday for Benton TN-Carroll-
     Crockett-Decatur-Dyer-Fayette-Gibson-Haywood-Henderson-
     Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Nov 30, 3:38 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
338 PM CST Sat Nov 30 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
338 PM CST Sat Nov 30 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms is portions of
north Mississippi this evening.

The primary severe weather risks include damaging winds and large
hail.

Given saturated soils from recent rainfall, sub-severe
thunderstorm winds will be capable of downing trees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind Advisory for Sunday for a northern part of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

TLSJr

In the hours before

Special weather statement, Nov 30, 4:53 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CST Sat Nov 30 2019

MSZ003>006-009-014-TNZ090>092-302345-
Tippah MS-Tishomingo MS-Union MS-Benton MS-Alcorn MS-Prentiss MS-
Hardeman TN-McNairy TN-Hardin TN-
453 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CST
FOR...

Tippah County in northeastern Mississippi...
Northern Tishomingo County in northeastern Mississippi...
North central Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
McNairy County in western Tennessee...
Southwestern Hardin County in western Tennessee...

At 453 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Gravestown, or 7
miles west of Ripley, moving northeast at 60 mph.

People in Tippah...northern Tishomingo...north central Union...
Benton...Alcorn...northwestern Prentiss...southeastern Hardeman...
McNairy and southwestern Hardin Counties should monitor this storm
closely.

LAT...LON 3450 8906 3475 8930 3484 8930 3485 8935
      3486 8935 3530 8860 3497 8819 3491 8814
      3489 8810 3488 8810
TIME...MOT...LOC 2253Z 239DEG 52KT 3473 8908

SGW
Special weather statement, Nov 30, 5:28 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CST Sat Nov 30 2019

MSZ006-009-017-010015-
Itawamba MS-Tishomingo MS-Prentiss MS-
528 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CST
FOR...

North central Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Eastern Prentiss County in northeastern Mississippi...

At 527 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burton, or 8 miles
west of Tishomingo State Park, moving northeast at 55 mph.

People in north central Itawamba...Tishomingo and eastern Prentiss
Counties should monitor this storm closely.

LAT...LON 3447 8815 3438 8832 3468 8861 3476 8841
      3476 8837 3478 8837 3488 8810
TIME...MOT...LOC 2327Z 238DEG 49KT 3458 8832

SGW
Special weather statement, Nov 30, 6:42 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
642 PM CST Sat Nov 30 2019

MSZ016-017-024-010130-
Itawamba MS-Monroe MS-Lee MS-
642 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CST
FOR...

Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 642 PM CST...a strong thunderstorm producing pea size hail or
larger was located near New Wren, or near Aberdeen, moving northeast
at 55 mph.

People in southern Itawamba...northern Monroe and southeastern Lee
Counties should monitor this storm closely.

LAT...LON 3382 8858 3398 8872 3407 8872 3408 8874
      3441 8817 3393 8823
TIME...MOT...LOC 0042Z 238DEG 48KT 3392 8856

SGW
Special weather statement, Nov 30, 6:44 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
644 PM CST Sat Nov 30 2019

MSZ006-009-014>017-010115-
Itawamba MS-Pontotoc MS-Tishomingo MS-Union MS-Lee MS-Prentiss MS-
644 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CST
FOR...

Northern Itawamba County in northeastern Mississippi...
Eastern Pontotoc County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...

At 644 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Furrs, or near
Tupelo, moving northeast at 55 mph.

People in northern Itawamba...eastern Pontotoc...southern
Tishomingo...southeastern Union...Lee and southern Prentiss Counties
should monitor this storm closely.

LAT...LON 3441 8816 3407 8878 3408 8885 3428 8908
      3472 8834 3457 8814
TIME...MOT...LOC 0044Z 238DEG 48KT 3423 8881

SGW
Special weather statement, Nov 30, 7:17 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
717 PM CST Sat Nov 30 2019

MSZ012-013-021-010145-
Lafayette MS-Panola MS-Yalobusha MS-
717 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...

Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
North central Yalobusha County in northwestern Mississippi...

At 717 PM CST...a strong thunderstorm producing nickel size hail was
located 8 miles west of Springdale, or 9 miles northwest of Water
Valley, moving northeast at 55 mph.

People in Lafayette...southeastern Panola and north central Yalobusha
Counties should monitor this storm closely.

LAT...LON 3427 8988 3456 8954 3455 8948 3453 8946
      3453 8944 3452 8943 3452 8941 3435 8924
      3428 8925 3412 8975
TIME...MOT...LOC 0117Z 238DEG 49KT 3425 8976

SGW
Special weather statement, Nov 30, 7:38 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
738 PM CST Sat Nov 30 2019

MSZ009-015>017-010215-
Itawamba MS-Pontotoc MS-Lee MS-Prentiss MS-
738 PM CST Sat Nov 30 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...

Northwestern Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...

At 738 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Trace State Park, moving northeast at 65 mph.

People in northwestern Itawamba...northeastern Pontotoc...northern
Lee and southeastern Prentiss Counties should monitor this storm
closely.

LAT...LON 3420 8888 3432 8895 3437 8887 3436 8883
      3439 8882 3439 8879 3441 8879 3462 8843
      3435 8825
TIME...MOT...LOC 0138Z 246DEG 56KT 3429 8884

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 6:42 PM CSTSpecial Weather StatementMEGItawamba, Monroe48 min
Nov 30, 6:44 PM CSTSpecial Weather StatementMEGLee31 min
Nov 30, 7:17 PM CSTSpecial Weather StatementMEGLafayette28 min
Nov 30, 7:38 PM CSTSpecial Weather StatementMEGLee37 min
Nov 30, 8:20 PM CSTSpecial Weather StatementMEGTishomingo25 min
Nov 30, 8:30 PM CSTSpecial Weather StatementMEGChickasaw30 min
Nov 30, 9:00 PM CSTSpecial Weather StatementMEGItawamba, Lee30 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.